Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 293, NWS Dodge City, KS

August 17, 2019Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 17, 2019, 2:41 AM CDT for Ellis County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2019, 2:41 AM CDT (07:41 UTC)
Expired
Aug 17, 2019, 3:11 AM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 11:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2044 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2733 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

223 
WUUS53 KDDC 170741
SVRDDC
KSC051-170830-
/O.NEW.KDDC.SV.W.0293.190817T0741Z-190817T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
241 AM CDT Sat Aug 17 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Ellis County in central Kansas...

* Until 330 AM CDT.

* At 240 AM CDT, a severe thunderstorm was located 10 miles south of 
  Plainville, or 13 miles northwest of Catherine, moving east at 35 
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Emmeram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9904 3898 9959 3913 9959 3913 9904
TIME...MOT...LOC 0740Z 271DEG 40KT 3909 9935 

HAIL...<.75IN
WIND...60MPH
 
$$

TATRO
2 follow-up statements
541 
WWUS53 KDDC 170804
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
304 AM CDT Sat Aug 17 2019

KSC051-170830-
/O.CON.KDDC.SV.W.0293.000000T0000Z-190817T0830Z/
Ellis KS-
304 AM CDT Sat Aug 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR NORTHEASTERN ELLIS COUNTY...

At 304 AM CDT, a severe thunderstorm was located near Natoma, or 10
miles north of Emmeram, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Emmeram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3897 9934 3913 9934 3913 9904 3896 9904
TIME...MOT...LOC 0804Z 265DEG 32KT 3910 9905 

HAIL...<.75IN
WIND...60MPH
 
$$

TATRO
352 
WWUS53 KDDC 170811
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
311 AM CDT Sat Aug 17 2019

KSC051-170821-
/O.CAN.KDDC.SV.W.0293.000000T0000Z-190817T0830Z/
Ellis KS-
311 AM CDT Sat Aug 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELLIS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central Kansas.

LAT...LON 3897 9934 3913 9934 3913 9904 3896 9904
TIME...MOT...LOC 0809Z 271DEG 40KT 3910 9895 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:33 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 17, 12:33 AM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1233 AM CDT Sat Aug 17 2019

...Updated Aviation Discussion...

.SYNOPSIS...
Issued at 340 PM CDT Fri Aug 16 2019

The upper level ridge over the plains and southwestern United
States that has been fluctuating in amplitude, latitude and
longitude over past several weeks will continue to do so over the
next week to 10 days. The ridge will amplify by Sunday and persist
into Tuesday across the high plains, then weaken a bit and shift
back southward by mid next week.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Aug 16 2019

Western Kansas will continue to be situated along the southern
periphery of the westerlies through Saturday, with persistent and
rich low level moisture along and north of a quasi-stationary
front. In addition, upper level temperatures are rather cool by
August standards (around -9C at 500mb). This leads high
instability, with thunderstorms developing on the western high
plains in the late afternoon in upslope flow, then moving across
parts of western and central KS overnight. Thunderstorm chances
are high along the I-70 corridor late this evening and overnight.
By the time these storms make it into western Kansas their
severity will be greatly diminished; but there may be some wind
gusts as high as 60 mph around Hays and Wakeeney between 11 pm and
3 am. Storm chances father south at Dodge City and Garden City are
lower (20-30% range). Another storm cluster may occur along the
I-70 corridor Saturday night, but confidence on this is low. We
just about have to take these situations one day at a time and
refine the forecast about 12 hrs in advance.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Aug 16 2019

Upper level ridging will tend to inhibit convection Sunday through
Tuesday, with hot and mainly dry weather. The upper level ridge is
expected to weaken a bit by Wednesday so that small thunderstorm
chances are back in the forecast for the Wednesday night to Friday
time frame.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1221 AM CDT Sat Aug 17 2019

Ongoing thunderstorms will be possible around the Hays area
through 08z Saturday. Further south there will also be slight
chance for thunderstorms in the Garden City and Dodge City area
for the next few hours. Strong damaging winds and heavy rainfall
will be possible with these storms but outside these storms the
wind speed will be mainly around 15 knots. BUFR soundings
indicating VFR conditions with ceilings from 06z to 12Z ranging
from 3500 to 7000 ft AGL. The thunderstorm activity will taper off
after 08z with clearing skies.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  99  68  98 /  30   0  10   0
GCK  63  96  63  95 /  20   0  10   0
EHA  64  99  63  98 /  20   0   0   0
LBL  66  99  66  99 /  20  10   0   0
HYS  65  91  66  91 /  90  10  30   0
P28  72 101  72 100 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Burgert
Hazardous weather outlook, Aug 16, 4:49 AM CDT, 21 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Fri Aug 16 2019

KSZ030-031-043>046-061>066-074>081-084>090-171000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Fri Aug 16 2019 /349 AM MDT Fri Aug 16 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated strong to severe thunderstorms will be possible between 4
pm and sunset south and east of Dodge City. Hail up to the size of
quarters, wind gusts of 60 mph and heavy rainfall will be the main
hazards late today.

There will also be a chance for severe thunderstorms after 7 pm
north of a Johnson City to Garden City to Rush Center line. In
this area wind gusts of 60 mph or greater, one to two inch hail
and heavy rainfall will be possible with the strongest storms.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be a slight chance for strong to severe thunderstorms
on Saturday with hail and strong gusty winds begin the main
hazards.

High temperatures of around 100 degrees can be expected from
Sunday through Tuesday. These temperatures when combined with
higher relative humidity on Monday may create excessive heat
conditions.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  - Excessive heat: Elevated risk

* Monday
  - Excessive heat: Significant risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Significant risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm along and south of a
Pratt to Ashland line. Spotter activation may also be needed
after 7 pm north of a Johnson City to Garden City to Rush Center
line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 17, 1:46 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
146 AM CDT Sat Aug 17 2019

KSZ030-170730-
Trego KS-
146 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY UNTIL 230 AM CDT...

At 146 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Trego Center, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wakeeney, Ogallah, Collyer, Trego Center, Cedar Bluff, Riga and Voda.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Kansas.

LAT...LON 3906 9960 3870 9960 3870 10004 3882 10015
      3913 10015 3913 10010
TIME...MOT...LOC 0646Z 272DEG 56KT 3889 10003

TATRO
Local storm report, Aug 17, 2:03 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
203 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     TSTM WND GST     2 WSW TOULON            38.85N 99.28W
08/17/2019  M69 MPH          ELLIS              KS   ASOS

            MEASURED AT HAYS AIRPORT.

&&

MR
Special weather statement, Aug 17, 2:12 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
212 AM CDT Sat Aug 17 2019

KSZ090-170915-
Barber-
Including the cities of Medicine Lodge and Kiowa
212 AM CDT Sat Aug 17 2019

...Strong winds possible from heat burst over Barber county...

AT 1256 am strong winds and a rapid but brief warming spike in
temperatures occurred near Medicine Lodge in Barber county. This
rare weather phenomenon called a heat burst will continue to be
possible over Barber county through 4 am.

Heat bursts are caused by decaying thunderstorms and only
develop in extremely unique environments. The rare setup
for a heast burst is dry air directly beneath a weakening elevated
thunderstorm.  When a thunderstorm is weakening air within the
thunderstorm begins to sink. If this sinking air is very dry
and high enough it will begin to accelerate toward the ground
since it is more dense. Any remaining precipitation will fall
through this dry air and quickly evaporate. As the air continues
downward, it warms rapidly due to compression.
Local storm report, Aug 17, 2:28 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
228 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND GST     3 NW VICTORIA           38.88N 99.18W
08/17/2019  M64 MPH          ELLIS              KS   MESONET

            MESONET STATION K5WKR 2 NW VICTORIA.

&&

GT
Local storm report, Aug 17, 2:29 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
229 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND GST     1 S WAKEENEY            39.01N 99.88W
08/17/2019  M57 MPH          TREGO              KS   MESONET

            MESONET STATION K5WKY 1 SSW WAKEENEY.

&&

GT
Local storm report, Aug 17, 2:34 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
234 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND GST     1 S WAKEENEY            39.01N 99.88W
08/17/2019  M65 MPH          TREGO              KS   MESONET

            MESONET STATION K5WKY 1 SSW WAKEENEY.

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:06 PM CDTSevere Thunderstorm WarningDDCClark54 min
Aug 16, 7:28 PM CDTSevere Thunderstorm WarningDDCClark32 min
Aug 16, 7:57 PM CDTSevere Thunderstorm WarningDDCClark, Comanche63 min
Aug 16, 8:58 PM CDTSpecial Weather StatementDDCClark47 min
Aug 16, 10:24 PM CDTSpecial Weather StatementDDCComanche51 min
Aug 16, 11:06 PM CDTSpecial Weather StatementDDCEllis, Trego39 min
Aug 16, 11:09 PM CDTSpecial Weather StatementDDCKearny51 min
Aug 16, 11:22 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Trego53 min
Aug 16, 11:48 PM CDTSpecial Weather StatementDDCScott57 min
Aug 16, 11:52 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott53 min
Aug 17, 12:01 AM CDTSpecial Weather StatementDDCBarber29 min
Aug 17, 12:11 AM CDTSevere Thunderstorm WarningDDCEllis, Trego49 min
Aug 17, 12:22 AM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott53 min
Aug 17, 12:51 AM CDTSpecial Weather StatementDDCNess24 min
Aug 17, 12:53 AM CDTSpecial Weather StatementDDCRush52 min
Aug 17, 1:12 AM CDTSpecial Weather StatementDDCTrego33 min
Aug 17, 1:16 AM CDTSpecial Weather StatementDDCNess44 min
Aug 17, 1:40 AM CDTSpecial Weather StatementDDCEllis, Rush50 min
Aug 17, 1:46 AM CDTSpecial Weather StatementDDCTrego44 min
Aug 17, 1:55 AM CDTSevere Thunderstorm WarningDDCEllis50 min
Aug 17, 2:01 AM CDTSevere Thunderstorm WarningDDCTrego44 min
Aug 17, 2:06 AM CDTSevere Thunderstorm WarningDDCEllis39 min
Aug 17, 3:08 AM CDTSpecial Weather StatementDDCEllis37 min
Aug 17, 6:53 PM CDTSpecial Weather StatementDDCScott52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.